Hail, Hansford
- When
- June 15, 3:25 PM CST
- Where
- Hansford County, 2.17 mi SE of Spearman
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.180, -101.170
Severe thunderstorms developed in the late afternoon and early evening across the eastern Texas Panhandle as an upper level disturbance interacted with a moist and unstable air mass. These storms produced golf ball to softball size hail while multiple brief tornado touchdowns from the same wall cloud were reported in Wolf Creek Park.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms developed in the late afternoon and early evening across the eastern Texas Panhandle as an upper level disturbance interacted with a moist and unstable air mass. These storms produced golf ball to softball size hail while multiple brief tornado touchdowns from the same wall cloud were reported in Wolf Creek Park. No damage or injuries were reported from any of the tornado touchdowns, however one staff member from an archeological project in Wolf Creek Park was injured when hail struck his arm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 15, 2:15 PM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 315 PM CDT MON JUN 15 2009 .DISCUSSION... FIRST ITEM OF CONCERN IS THREAT FOR TSTMS. DRYLINE HAS MIXED EWD INTO WRN COLUMN OF COUNTIES IN PNHDLS. TEMPS RISING INTO LOWER 90S AT THIS TIME. RICH DEEP MSTR IS IN PLACE AHEAD OF DRYLINE... RESULTING IN A VERY UNSTABLE AIRMASS. WILL CALL FOR ISOLATED TO SCATTERED TSTMS THIS EVE...WITH MENTION OF SEVERE POSSIBLE. WEAK COLD FRONT EXPECTED TO MOVE INTO NRN ZONES TNGT...LINGERING ACROSS TX PNHDL DURING MUCH OF THE DAY ON TUE. EXPECT THIS BNDRY TO RETREAT NWD DURING THE AFTN AND EVE ON TUE. HAVE KEPT AFTN POPS GOING ACROSS NERN HALF OF FCST AREA TUE AFTN...WHERE POOLING DWPTS ON N SIDE OF BNDRY EXPECTED TO PRODUCE ZONE OF HIGHER INSTBY. HAVE REORIENTED POPS TUE EVE...NOW INCLUDING ERN AND SOUTH CENTRAL ZONES...WHERE SELY LOW-LEVEL FLOW EXPECTED TO PRODUCE SUFFICIENT MSTR RETURN. REMAINING PERIODS WILL BE KEPT DRY AND WARM...AS INCREASING MID-LEVEL HEIGHTS EXPECTED TO LIMIT LARGE SCALE VERTICAL MOTIONS. STAYED VERY CLOSE TO MOS TEMPS ALL PERIODS...BUT HAVE INCREASED WED NIGHT AND THU TEMPS SLIGHTLY...DUE TO DOWNSLOPING SWLY WINDS. 03 COCKRELL && .FIRE WEATHER... RELATIVE HUMIDITY VALUES WILL FALL INTO THE 15 TO 25 PERCENT RANGE TUESDAY AND WEDNESDAY...WITH THE LOWEST VALUES ACROSS THE WESTERN ZONES. WINDS ARE EXPECTED TO REMAIN BELOW 20 MPH ON TUESDAY. ON WEDNESDAY...WINDS OF 20 TO 25 MPH WILL RESULT IN ELEVATED FIRE WEATHER CONDITIONS. ON THURSDAY...ELEVATED FIRE WEATHER CONDITIONS MAY OCCUR...AS MINIMUM RELATIVE HUMIDITY VALUES FALL INTO THE 15 TO 25 PERCENT RANGE...AND WINDS APPROACH 20 MPH. FOR FRIDAY AND BEYOND ...RELATIVE HUMIDITY VALUES ARE EXPECTED TO REMAIN ABOVE 20 PERCENT. 03 && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 62 94 62 97 67 / 30 10 10 5 5 BEAVER OK 64 97 61 99 68 / 40 20 20 5 5 BOISE CITY OK 60 92 60 95 64 / 30 20 10 10 10 BORGER TX 67 97 70 102 71 / 30 20 20 5 5 BOYS RANCH TX 60 96 61 101 66 / 30 10 10 5 5 CANYON TX 61 95 60 97 66 / 30 10 10 5 5 CLARENDON TX 66 98 69 99 71 / 40 10 20 5 5 DALHART TX 57 93 58 96 61 / 30 10 10 5 10 GUYMON OK 62 96 64 102 65 / 30 20 20 5 5 HEREFORD TX 61 95 62 97 66 / 30 5 10 5 5 LIPSCOMB TX 63 95 64 99 70 / 40 20 20 5 5 PAMPA TX 68 95 69 97 71 / 40 20 20 5 5 SHAMROCK TX 67 100 71 100 72 / 40 20 20 5 5 WELLINGTON TX 68 101 73 100 73 / 40 10 20 5 5 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 05/03
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 320 PM CDT MON JUN 15 2009 OKZ001>003-TXZ001>020-161100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 320 PM CDT MON JUN 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. SOME STORMS MAY BECOME SEVERE THROUGH TONIGHT WITH THE PRIMARY THREATS BEING VERY LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. A TORNADO WATCH IS IN EFFECT FOR ALL BUT THE FAR WESTERN COUNTIES OF THE TEXAS AND OKLAHOMA PANHANDLES UNTIL 11 PM CDT. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND EVENING ACROSS THE OKLAHOMA PANHANDLE AND THE EASTERN TEXAS PANHANDLE. SOME OF THESE STORMS MAY GET STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION THROUGH TONIGHT. KRAUSE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
133 PM CDT MON JUN 15 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND DMG 6 N PANHANDLE 35.43N 101.38W
06/14/2009 CARSON TX TX DOT
TELEPHONE POLES KNOCKED OVER...DELAYED REPORT
&&
EVENT NUMBER AMA01545
SFJPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
135 PM CDT MON JUN 15 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL AMARILLO 35.20N 101.82W
06/14/2009 E0.75 INCH POTTER TX BROADCAST MEDIA
0447 PM HAIL AMARILLO 35.20N 101.82W
06/14/2009 E0.75 INCH POTTER TX BROADCAST MEDIA
0458 PM HAIL 7 NNE AMARILLO 35.30N 101.77W
06/14/2009 E1.00 INCH POTTER TX TRAINED SPOTTER
0545 PM HAIL 8 WSW HOWARDWICK 34.99N 101.04W
06/14/2009 E4.50 INCH DONLEY TX PUBLIC
RELAYED THROUGH THE SHERIFFS OFFICE
0548 PM HAIL 1 W CLARENDON 34.94N 100.91W
06/14/2009 M0.75 INCH DONLEY TX TRAINED SPOTTER
0636 PM HAIL PRINGLE 35.95N 101.46W
06/14/2009 E1.75 INCH HUTCHINSON TX BROADCAST MEDIA
0652 PM HAIL 4 S HEREFORD 34.77N 102.40W
06/14/2009 E2.50 INCH DEAF SMITH TX PUBLIC
QUARTER TO TENNIS BALL SIZE HAIL. GARDEN DESTROYED.
0654 PM HAIL 9 NNE STINNETT 35.94N 101.38W
06/14/2009 E1.00 INCH HUTCHINSON TX EMERGENCY MNGR
HAIL COVERING GROUND 3 MILES NORTH OF Y ON HWY 207.
CORRECTED TIME OF EVENT.
0701 PM HAIL 9 E MORSE 36.06N 101.31W
06/14/2009 E0.75 INCH HANSFORD TX PUBLIC
0923 PM NON-TSTM WND GST 3 SW DALHART 36.03N 102.55W
06/14/2009 M74 MPH HARTLEY TX ASOS
0955 PM TSTM WND DMG 6 N PANHANDLE 35.43N 101.38W
06/14/2009 CARSON TX TX DOT
TELEPHONE POLES KNOCKED OVER...DELAYED REPORT
1102 PM HAIL 1 S PERRYTON 36.38N 100.80W
06/14/2009 E1.75 INCH OCHILTREE TX BROADCAST MEDIA
QUARTER TO GOLF BALL SIZE HAIL ON THE SOUTH SIDE OF
PERRYTON.
&&
EVENT NUMBER AMA01534 AMA01535 AMA01536 AMA01538 AMA01537 AMA01541
AMA01539 AMA01540 AMA01542 AMA01543 AMA01545 AMA01544
SFJSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 355 PM CDT MON JUN 15 2009 TXZ003-008-152130- HANSFORD TX-HUTCHINSON TX- 355 PM CDT MON JUN 15 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR HUTCHINSON AND HANSFORD COUNTIES. AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 7 MILES NORTH OF MORSE TO MORSE... MOVING EAST AT 25 MPH. HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. KRAUSE
The Amarillo radar (KAMA), 116 km away, was scanning. The volume nearest the first event began at 21:26 UTC.
15 hail, 1 tornado. Local standard time, as filed.
One person was struck by hail and received some bruises on the arm. The person was treated on-site.
Trained spotters observed one tornado touch down briefly around 1723 CST about five miles east of Wolf Creek Park. This tornado lifted back up less than a minute later. There were additional tornadoes that briefly touched down as witnessed by dust and grass being lifted up around the circulation. The tornadoes were located in open country with the last tornado lifting at 1729 CST. The trained spotter was located about two miles from the tornadoes. The path length of the tornadoes was around a quarter of a mile with a width of around fifty yards.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyThe tornado archive for Texas, 2009Warnings in Texas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176234, 176235, 176257, 176236, 176237, 176239, 176238, 176243, 176247, 176240, 176241, 176242, 176256, 176246, 176244, 176245.